Alert archive / Virginia / Red Flag Warnings in 2007

Red Flag Warning 3, NWS Blacksburg, VA

April 5, 200714 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Apr 5, 2007, 9:36 AM EDT for 14 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 5, 2007, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2007, 9:36 AM EDT (13:36 UTC)
In effect from
Apr 5, 2007, 12:00 PM EDT
Expired
Apr 5, 2007, 8:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Danville, VA, City of Lynchburg, VA, City of Martinsville, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 1.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
895 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 051336
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
936 AM EDT THU APR 5 2007

...HIGH FIRE DANGER AT LOWER ELEVATIONS TODAY...

.BREEZY AND VERY DRY CONDITIONS IN THE WAKE OF WEDNESDAYS DRY COLD
FRONT IS RESULTING IN A HIGH FIRE DANGER ACROSS THE LOWER
ELEVATIONS OF VIRGINIA AND NORTH CAROLINA TODAY. 

NCZ003>006-019-020-VAZ032>035-043>047-058-059-060000-
/O.NEW.KRNK.FW.W.0003.070405T1600Z-070406T0000Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
936 AM EDT THU APR 5 2007

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

NORTHWEST WINDS TODAY WILL BE SUSTAINED AT 15 TO 20 MPH WITH GUSTS
TO NEAR 30 MPH AT TIMES. MEANWHILE RELATIVE HUMIDITIES WILL DROP
DOWN INTO THE UPPER TEENS AND LOWER 20S IN MANY LOCATIONS. THESE
CONDITIONS COMBINED WITH DRY SMALL FUELS...DUE TO RECENT LACK OF
RAINFALL...WILL RESULT IN A CRITICAL THREAT FOR WILDFIRES UNTIL
SUNDOWN.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW... OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS81 KRNK 060000
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT THU APR 5 2007

...DIMINISHING WINDS AND RISING RELATIVE HUMIDITY THIS EVENING...

.SUSTAINED SURFACE WINDS HAVE DIMINISHED TO 10 TO 15 MPH IN MOST
LOCATIONS AND RELATIVE HUMIDITIES HAVE BEGUN TO RISE AS
TEMPERATURES FALL.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-060100-
/O.CAN.KRNK.FW.W.0003.000000T0000Z-070406T0000Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
800 PM EDT THU APR 5 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELED THE RED
FLAG WARNING. 

THE FIRE WEATHER THREAT HAS DECREASED ENOUGH TO ALLOW CANCELLATION
OF THE FIRE WEATHER WATCH.

$$

WERT

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 5, 6:37 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 5, 6:37 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 AM EDT THU APR 5 2007

.UPDATE...

&&

.AVIATION /12Z-12Z/...

COLD ADVECTION ON BRISK NORTHWEST WINDS TODAY WILL BRING MVFR
CEILINGS INTO BLF AND LWB...AND THERE MAY EVEN BE SOME FLURRIES.
THE REST OF THE TAF SITES SHOULD SEE JUST PARTLY CLOUDY...OR AT
WORST VFR CEILINGS. THE MVFR CEILINGS AT BLF AND LWB WILL EITHER
LIFT TO VFR...OR JUST BECOME SCATTERED. WINDS BY AFTERNOON DURING
THE BEST MIXING TIME WILL INCREASE TO 15 TO 20 KNOTS SUSTAINED...
WITH GUSTS TO AROUND 30 KNOTS. THE SFC WINDS WILL DIMINISH SOMEWHAT
AFTER SUNSET. MVFR CEILING WILL RETURN TO BLF BY LATE EVENING...
AND THEN LAST OVERNIGHT. AN UPPER LEVEL DISTURBANCE MAY SPREAD
LIGHT SNOW INTO THE BLF AND LWB AREAS FRIDAY AFTERNOON...WELL PAST
THE 24 HOUR TAF PERIOD.

&&

.PREV DISCUSSION...
/ISSUED 421 AM EDT THU APR 5 2007/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...

WINDS HAVE DIMINISHED ENOUGH SO THAT THE HIGHEST GUSTS ARE BELOW
THE ADVISORY LEVEL OF 40 KNOTS AT ALL LOCATIONS...SO I HAVE LET
THE WIND ADVISORY EXPIRE AT 400 AM. WINDS WILL BE STRONG
TODAY...BUT IT LOOKS LIKE THE GUSTS WILL MAINLY BE IN THE 30 TO 40
KNOT RANGE. 00Z UA ANALYSIS SHOWS VERY COLD AIR THROUGH THE OHIO
VALLEY AND INTO THE GREAT LAKES AREA...WHICH IS POISED TO MOVE
INTO THE AREA TODAY. MODELS SHOW 850 MB TEMPS AS COLD AS -8C IN
SRN WV...AND WITH A LOT OF CLOUD COVER THERE...I HAVE GONE CLOSE
TO THE COLD MOS HIGHS FOR TODAY...GENERALLY IN THE 30S TO AROUND
40. FOR THE REST OF THE AREA...WHERE I EXPECT MORE SUN...I HAVE
GONE A LITTLE WARMER THAN MOS THINKING THAT THE APRIL SUN WILL
COUNTERACT THE COLD ADVECTION. MOISTURE LOOK LIMITED EVEN IN
FAVORED UPSLOPE AREA OF SE WV...SO I KEPT POPS 14 PERCENT OR LOWER
FIGURING THERE WAS LITTLE CHANCE OF MEASURABLE PRECIP...AND ADDED
IN SCATTERED FLURRIES INSTEAD. AS THE WINDS CONTINUE TONIGHT-
ACTUALLY INCREASING A BIT DUE TO CONTINUED COLD ADVECTION...I
STAYED CLOSE TO MOS LOWS THINKING THEY MATCHED THE FCST 850 MB
TEMPS WITH GOOD MIXING. LOWS TONIGHT WILL BE AT OR BELOW FREEZING
FOR MOST IF NOT ALL OF THE FORECAST AREA- WILL KEEP THE MENTION OF
FREEZING TEMPS IN THE HWO AND ISSUE ANOTHER PNS HIGHLIGHTING THE
FREEZE AS WELL.

A WELL ORGANIZED...COMPACT SHORT WAVE HAS MOVED OVER THE RIDGE AND
IS MOVG THRU THE NRN ROCKIES EARLY THIS MORNING. THE GFS
CONTINUES TO PHASE THIS WAVE WITH A NORTHERN STREAM WAVE THAT
ROTATES SOUTHWARD OUT OF CANADA AROUND THE UPPER LOW OVER EASTERN
CANADA. THIS PHASING OCCURS WEST OF THE APPALACHIANS AND IS IN A
FAVORABLE POSITION TO PRODUCE SOME LIGHT WARM ADVECTION PRECIP
ACROSS THE FORECAST AREA- ESPECIALLY THE MTNS. THE NAM IS MUCH
WEAKER WITH THIS FEATURE AND PHASES FURTHER EAST. OUR OLD FORECAST
LEANED TOWARD THE GFS SOLUTION...AND MADE LITTLE CHANGE TO THE
FORECAST OTHER THAN TO RAISE POPS ABOUT 10 PCT IN THE MTNS. LOOKS
LIKE THIS PRECIP...IF IT HAPPENS WOULD MOVE INTO THE AREA LATE
AFTERNOON OR EARLY EVENING FRIDAY...AND THEN TRANSITION TO COLD
ADVECTION SNOW SHOWERS OVERNIGHT- SO MAINLY ON WESTERN SLOPES
AREAS. STAYED CLOSE TO MOS HIGHS FRIDAY...AND LOWS FRIDAY NIGHT.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...

ONCE THE SHORT WAVE PASSES FRIDAY NIGHT...THEN THE FLOW INTO THE
AREA IS STRAIGHT IN FROM CANADA AND THE REALLY COLD AIR SHOULD
POUR INTO THE REGION. THIS TRAJECTORY SHOULD BE BETTER FOR UPSLOPE
SNOW SHOWERS AS WELL...SO I RAISED POPS A BIT IN UPSLOPE AREAS OF
SE WV. HIGHS SATURDAY WILL STRUGGLE TO GET ABOVE FREEZING IN THE
HIGHER ELEVATIONS OF THE MTNS...AND EVEN THE PIEDMONT AREAS WILL
LIKELY REMAIN IN THE 40S. SATURDAY IN TURN WILL LIKELY BE THE
COLDEST NIGHT IN THIS COLD OUTBREAK...WITH TEENS WIDESPREAD IN THE
MTNS AND A HARD FREEZE EVEN IN THE PIEDMONT. A GRADUAL WARMING
TREND BEGINS MONDAY...BUT STILL WELL BELOW NORMAL TEMPS INTO
MIDWEEK.

FIRE WEATHER /TODAY/...

WITH RELATIVE HUMIDITIES IN THE PIEDMONT AND FOOTHILLS EXPECTED TO
DROP TO AROUND 25 PERCENT THIS AFTERNOON...WINDS UP TO 15
MPH...AND DRY FUELS...WE WILL ISSUE ANOTHER FIRE DANGER
STATEMENT FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST VIRGINIA AND
NORTHWEST NORTH CAROLINA. &&

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

UPDATE...
AVIATION...JJ
Hazardous weather outlook, Apr 5, 5:16 AM EDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EDT THU APR 5 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-060930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
516 AM EDT THU APR 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

BELOW FREEZING TEMPERATURES ARE EXPECTED FOR THE ENTIRE AREA
TONIGHT. OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 20S IN THE
MOUNTAINS...AND IN THE UPPER 20S TO LOWER 30S IN THE FOOTHILLS AND
PIEDMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY NIGHT THROUGH SUNDAY NIGHT...ALL AREAS WILL BE
EXPERIENCING OVERNIGHT LOWS BELOW FREEZING EACH NIGHT. THIS WILL
BE A HARD FREEZE FOR MOST LOCATIONS...REPEATING FOR SEVERAL NIGHTS
THROUGH THIS WEEKEND. SATURDAY NIGHT LOOKS ESPECIALLY COLD...WITH
SOME TEENS LIKELY IN THE MOUNTAINS...AND MID 20S OR LOWER EVEN IN
THE PIEDMONT. IN ADDITION TO UNSEASONABLY COLD TEMPERATURES...
BREEZY CONDITIONS WILL PERSIST FOR MUCH OF THE TIME...MAKING IT
FEEL EVEN COLDER.

THE PUBLIC IS URGED TO TAKE NECESSARY PRECAUTIONS AND MONITOR THE
LATEST FORECASTS REGARDING THIS RETURN TO MORE WINTER LIKE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 5, 4:42 AM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 AM EDT THU APR 5 2007

NCZ003>006-019-020-VAZ032>035-043>047-058-059-052200-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...AMHERST...
MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...
KEYSVILLE
442 AM EDT THU APR 5 2007

...INCREASED FIRE DANGER THIS AFTERNOON...

DRY AIR WILL CONTINUE OVER THE REGION THIS AFTERNOON. WESTERLY
WINDS ARE AGAIN EXPECTED TO INCREASE TO BETWEEN 10 TO 20 MPH...WITH
GUSTS TO AS HIGH AS 30 MPH. IN ADDITION...EVEN DRIER AIR PUSHING
INTO THE REGION WILL BRING RELATIVE HUMIDITY LEVELS DOWN TO
BETWEEN 20 AND 30 PERCENT THIS AFTERNOON. THIS IN COMBINATION WITH
DRY FUELS WILL MAKE FOR INCREASED FIRE DANGER THIS AFTERNOON.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:22 PM EDTFreeze WarningRNKAlleghany, Amherst, Appomattox, Bedford, Botetourt, Buckingham and 17 more18 hr

Nearby

Red Flag Warnings in Virginia, 2007Red Flag Warnings in North Carolina, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.